Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 30, 2004

Behavior, Insulin

Question from Johnson City, Tennessee, USA:

My seven year old son was recently diagnosed with type 1 diabetes. They put him on Humulin N and NovoLog. He is very sensitive to the insulin so his sugars are up and down. Soon after he started insulin, the teacher said he was having trouble sitting still and concentrating on his work. He was always a little wiggly, but not this bad. Could it be because of the insulin? They are saying it is ADHD, but he wasn't this bad before! Are there any side effects that you know of that would cause hyperactivity or trouble concentrating?

Answer:

Insulin, per se, does NOT cause the symptoms that you describe. HYPOglycemia (a low glucose) might; I would not expect this from HYPERglycemia (a high glucose). Have his glucose levels been checked during these extra fidgety times?

Concurrent thyroid disease is pretty common with type 1 diabetes. You might inquire to his physicians as to whether they have recently checked his thyroid levels.

You noted that he was “not this bad” before he was diagnosed. Perhaps the diabetes had his metabolism so out of balance that he wasn’t “himself” and now he is.

Finally, the combination of NPH and NovoLog may be fine, but I am a little bothered when a child this new into the diagnosis has substantial “ups and downs.” The diabetes honeymoon phase commonly is associated with rather smoother glucose readings. You might want to inquire with your diabetes team members, and the dietician especially, as to whether or not the insulin doses and meal plans are in sync. (For example, if he is on NovoLog at breakfast, then a mid-morning snack might not be necessary.)

DS